MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012455-20
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Myocardial Infarction (1969); No Consequences Or Impact To Patient (2199); Cardiogenic Shock (2262); Respiratory Failure (2484); Foreign Body In Patient (2687); Multiple Organ Dysfunction Syndrome (3261)
Date of Event 06/04/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.Na.
 
Event or Problem Description
It was reported that the procedure was performed to treat a lesion in the heavily calcified proximal right coronary artery.A 5x20mm nc trek balloon dilatation catheter (bdc) was used for post-dilatation, and the shaft separated in the anatomy.The patient was sent to surgery to remove the separated portion.The separated portion was removed, and there was a clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history did not indicate a lot specific quality issue.As there was no damage noted to the device during the inspection prior to use, the investigation determined the reported difficulties appear to be related to circumstances of the procedure.There is no indication of a product quality issue with respect to manufacture, design or labeling.D10: the device will not be returned.
 
Event or Problem Description
It was reported that the procedure was performed to treat a lesion in the heavily calcified proximal right coronary artery (rca).A 5x20mm nc trek balloon dilatation catheter (bdc) was used for post-dilatation, and the shaft separated in the anatomy.The patient was sent to surgery to remove the separated portion.The separated portion was removed, and there was a clinically significant delay in the procedure.No additional information was provided.Subsequent to the previously filed mdr reports, additional information was received: [during the catheterization procedure on (b)(6) 2020, the nc trek balloon was attempted to be withdrawn, however it was not able to withdraw because the distal portion of the device malfunctioned and broke at the distal tip while being at the proximal segment of the rca extended into the ascending aorta.The distal tip was attempted to removed via an endovascular snare, however it was unable to be captured to be removed.It was also attempted to pass a coronary guidewire distal to the catheter tip again without success.This broken part of the catheter remained lodged inside the patient's artery.The physician immediately consulted with a cardiac and thoracic surgeon for surgery and thus the patient was sent to surgery to remove the separated portion.The patient was prepared for the air transport to another hospital for surgical care.Prior to transfer, the patient became hypotensive and required intubation.While enroute to the other hospital, the patient experienced ekg changes consistent with acute inferior wall infarct.When arrived, patient was taken immediately to the operating room, and underwent a coronary artery bypass grafting ("cabg").However, the distal tip was still unable to be removed from the anatomy.The postoperative diagnoses included multi-vessel coronary artery disease, retained right coronary artery balloon, acute myocardial infarction wall, cardiogenic shock, and ventilator dependent respiratory failure.The patient was returned to the intensive care unit, critically ill, requiring high ventilation support as well as pressure support ventilation.Patient remained critically ill for the next eight days.On (b)(6) 2020, the physician spoke to the patient relative about weaning oxygen support from the patient.Physician relayed his concerns about the underlying neurologic condition and his high suspicion that the patient suffered an anoxic brain injury secondary to diminished blood flow to the brain when the patient arrived to the secondary hospital operating room hypotensive.On (b)(6) 2020, it was decided to proceed with end of life/withdraw care if there was no improvement over the weekend for the patient.The patient died on (b)(6) 2020, due to multisystem organ failure, cardiogenic shock, acute myocardial infarction, and retained foreign body (distal tip) right coronary artery.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history did not indicate a lot specific quality issue.The reported patient effects of myocardial infarction, hypotension and death are listed in the nc trek rx coronary dilatation catheter instructions for use as possible adverse effects.A medical review was performed by an abbott vascular clinical specialist.This was a case to treat a heavily calcified proximal right coronary artery (rca).It was originally reported to abbott and the fda that the balloon dilatation catheter (bdc) separated during the removal attempts after post-dilating the rca.It was reported that the separated portion was retrieved during surgery.An update was recently received by abbott with new information that states different procedural attempts to remove the separated catheter and a different outcome.This new information is not currently found in the fda maude database, as of (b)(6), 2022.It is not explained how the nc trek bdc malfunctioned during the removal attempt, nor is it explained how the device fractured and then separated leaving some portion of the distal tip within the patient¿s rca.It was further not explained if the balloon was fully deflated when the removal attempt was made.It is unknown how much force was applied to remove the bdc, however a significant amount of force and torqueing must be applied to cause the bdc to fracture and separate.It was reported that prior to the air ambulance transport, the patient became hypotensive and required intubation.It was not explained how long the patient was hypotensive or how long the intubation may have taken.However, this was the physicians¿ explanation for the anoxic brain injury the patient experienced prior to arrival at the outside facility.It is unclear what vessels were bypassed during the emergent coronary artery bypass graft (cabg) surgery, or if or at what junction the rca was bypassed during this surgery.It was also not explained why the retained distal tip of the bdc could not be surgically removed during the cabg surgery.Unfortunately, 10 days post procedure the patient expired due to multisystem organ failure, cardiogenic shock, acute myocardial infarction (ami), and retained foreign body in the rca.Due to the lack of complete information and without cine images to review, it cannot be stated that the patient¿s death was directly caused by the retained distal tip of the nc trek bdc.However, it is most likely an indirect cause.If further information is received, the medical review will be updated.As there was no damage noted to the device during the inspection prior to use, it is possible that during withdrawal interaction with the heavily calcified anatomy/other devices, manipulation of the device and/or inadvertent mishandling resulted in the reported material separation; however this cannot be confirmed.The investigation determined a conclusive cause for the reported material separation cannot be determined.The reported difficulties possibly caused/contributed to the reported patient effects however a conclusive cause for the reported patient effects, and the relationship to the product, if any, cannot be determined.The treatments appears to be related to the operational context of the procedure.There is no indication of a product quality issue with respect to manufacture, design or labeling of the device.A2 - patient age was updated from 55 yrs to 73 yrs.B2 - outcomes attributed to ae was updated from adverse event to death.H1 - type of reportable event was updated from serious injury to death.H6- investigation findings code 114 was removed; investigation conclusions code 4307 was removed.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key10201242
Report Number2024168-2020-05349
Device Sequence Number16405232
Product Code LOX
UDI-Device Identifier08717648152160
UDI-Public08717648152160
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model Number1012455-20
Device Catalogue Number1012455-20
Device Lot Number00109G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 06/04/2020
Supplement Date Received by Manufacturer08/31/2020
08/09/2022
Initial Report FDA Received Date06/26/2020
Supplement Report FDA Received Date09/21/2020
08/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Death;
Patient Age73 YR
Patient SexMale